Iowa, 2007

Hail and Damaging Winds in Iowa, June 7, 2007

June 7, 2007 · NWS DVN · 15 events in 4 counties and zones

An unseasonably intense low pressure system tracked from Wyoming to the Dakotas and then to northern Minnesota on June 7, 2007. A strong cold front moved across the region during the late afternoon and evening, which triggered scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An unseasonably intense low pressure system tracked from Wyoming to the Dakotas and then to northern Minnesota on June 7, 2007. A strong cold front moved across the region during the late afternoon and evening, which triggered scattered severe thunderstorms. Due to the very strong wind field associated with the storm system, and unstable air ahead of the cold front, damaging wind was the main event. However, some large hail was also reported. One of the hardest hit areas was Davenport where many trees and branches were blown down, along with scattered power outages. Also, a farmstead had several barns destroyed on the outskirts of Bettendorf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 7, 10:43 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 7, 10:43 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT THU JUN 7 2007

.UPDATE...
WILL BE SENDING OUT FCST UPDATE SHORTLY. UPDATE TO INCLUDE THE
TORNADO WATCH AS WELL AS MOSTLY MINOR TWEAKS TO MOST FORECAST
ELEMENTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT.
IL...WIND ADVISORY UNTIL 7 PM CDT.
MO...WIND ADVISORY UNTIL 7 PM CDT.

&&

JAZ
Hazardous weather outlook, Jun 7, 8:27 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT THU JUN 7 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
927 AM CDT THU JUN 7 2007

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A PARTICULARLY DANGEROUS SITUATION IS SETTING UP FOR THIS AFTERNOON
AND TONIGHT. THERE IS A HIGH RISK OF SEVERE STORMS FOR MUCH OF
THE AREA ALONG AND NORTH OF INTERSTATE 80... WITH A MODERATE RISK
OVER THE REMAINDER OF THE OUTLOOK AREA. A FEW THUNDERSTORMS WILL BE
POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA LATE THIS MORNING AND
EARLY THIS AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. MID TO LATE THIS AFTERNOON EXPLOSIVE STORM DEVELOPMENT IS
EXPECTED TO OCCUR WITH INDIVIDUAL CELLS INITIALLY. THESE STORMS WILL
THEN EVOLVE INTO A FAST MOVING LINE OF STORMS WHICH WILL SWEEP
ACROSS FAR EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST AND
WEST CENTRAL ILLINOIS DURING THE EVENING. THIS LINE WILL HAVE THE
POTENTIAL TO PRODUCE WINDS TO AROUND 75 MPH. LARGE HAIL AND A FEW
TORNADOES WILL ALSO BE POSSIBLE BUT THE MAIN THREAT WILL BE THE
DAMAGING STRAIGHT LINE WINDS. THE FAST MOVEMENT OF THE STORMS MEANS
THEY WILL ARRIVE QUICKLY AT ANY PARTICULAR LOCATION.

IN ADDITION...TODAY WILL BE VERY WINDY...WITH SUSTAINED SPEEDS OF
25 TO 35 MPH AND GUSTS TO AROUND 45 MPH. A WIND ADVISORY IS IN
EFFECT UNTIL 7 PM THIS EVENING.

MINOR FLOODING IS EXPECTED ON A FEW IOWA TRIBUTARY RIVERS DUE TO
RECENT RAINFALL. FURTHER INFORMATION CAN BE FOUND IN THE LATEST
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. AT THIS
TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF SEVERE
STORMS THROUGH THIS PERIOD.

LOCALLY HEAVY RAINFALL WITH THUNDERSTORMS THROUGHOUT THE PERIOD MAY
RESULT IN SOME LOCALIZED FLOODING. THIS EXTENDED PERIOD OF ACTIVE
WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10:30 AM.

In the hours before

Special weather statement, Jun 7, 11:07 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT THU JUN 7 2007

IAZ040-041-051-052-063-064-076-077-087-098-071915-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-VAN BUREN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...KEOSAUQUA.
1207 PM CDT THU JUN 7 2007

...EXPLOSIVE THUNDERSTORM DEVELOPMENT EXPECTED...

THUNDERSTORMS WILL RAPIDLY DEVELOP BETWEEN NOON AND 2 PM WEST OF A
MANCHESTER TO KEOSAUQUA LINE. THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND HAIL.

THESE STORMS WILL MOVE RAPIDLY ONCE THEY DEVELOP. THE RAPID MOVEMENT
MEANS THAT STORMS WILL ARRIVE QUICKLY AT ANY PARTICULAR LOCATION.
INDIVIDUALS OUTSIDE SHOULD BE PREPARED TO MOVE IMMEDIATELY TO
SHELTER AS STORMS APPROACH.
Special weather statement, Jun 7, 1:01 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
201 PM CDT THU JUN 7 2007

IAZ051-052-063-064-071930-
BENTON IA-LINN IA-IOWA IA-JOHNSON IA-
201 PM CDT THU JUN 7 2007

...STRONG THUNDERSTORMS MOVING IN...

A LINE OF STRONG THUNDERSTORMS FROM MONTEZUMA THROUGH VINTON WILL
MOVE EAST AT 30 MPH INTO THE CENTRAL CITY...CEDAR RAPIDS AND NORTH
LIBERTY AREAS BETWEEN 230 PM AND 3 PM.  EXPECT WIND GUSTS OF 40 TO
50 MPH WITH THESE STORMS AND BRIEF HEAVY DOWNPOURS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR EASTERN IOWA.

DLF

The radar

The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Linn

When
June 7, 1:50 PM CST
Where
Linn County, 0.51 mi W of Lisbon
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.920, -91.390

Trees down on power lines in the town of Lisbon.

Thunderstorm Wind, Iowa

When
June 7, 2:05 PM CST
Where
Iowa County, Amana Apt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.800, -91.870

Thunderstorm Wind, Muscatine

When
June 7, 7:45 PM CST
Where
Muscatine County, 1.04 mi E of Montpelier
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -90.800

A tree 3 feet in diameter snapped off just above the ground in Montpelier.

Thunderstorm Wind, Scott

When
June 7, 7:50 PM CST
Where
Scott County, 0.86 mi SE of Blue Grass
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.511, -90.758

Tree limbs were blown down in Blue Grass.

Thunderstorm Wind, Scott

When
June 7, 7:51 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.561, -90.597

Multiple healthy 4 inch diameter branches down by winds estimated at 65 mph.

Thunderstorm Wind, Scott

When
June 7, 7:52 PM CST
Where
Scott County, 2.93 mi NW of Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -90.620

Numerous large branches were blown down and the power was knocked out on west side of Davenport.

Thunderstorm Wind, Scott

When
June 7, 7:54 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.561, -90.597

Tree branches of at least 1 inch in diameter were blowe down at the intersections of 48th and Taylor and 49th and Filmore Lane in Davenport.

Thunderstorm Wind, Scott

When
June 7, 7:54 PM CST
Where
Scott County, Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.530, -90.580

A one foot diameter tree snapped off near Williams Intermediate School on Division Street in Davenport.

Thunderstorm Wind, Scott

When
June 7, 7:55 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.561, -90.597

Several large pine tree branches were blown down at the intersection of Northwest Boulevard and Division in Davenport.

Thunderstorm Wind, Scott

When
June 7, 7:55 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.561, -90.597

Hail, Scott

When
June 7, 7:56 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.561, -90.597

Spotter reported penny size hail.

Hail, Scott

When
June 7, 8:02 PM CST
Where
Scott County, 2.81 mi N of Panorama Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.591, -90.470

Spotter reported penny size hail near Interstate 80 and Middle Road near Bettendorf.

Thunderstorm Wind, Scott

When
June 7, 8:02 PM CST
Where
Scott County, 2.14 mi NNE of Pleasant Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
41.599, -90.414

According to the North Scott Press, several barns were destroyed on a farm at 6390 Indiana Avenue near Pleasant Valley. Several trees were uprooted on the property, with one tree 3 feet in diameter. A leg on a grain storage bin was bent. Flying debris broke windows and damaged the roof of the farm house. A 6-by-6 piece of lumber blew into the house. Wind estimated at least 70 mph.

Hail, Scott

When
June 7, 8:07 PM CST
Where
Scott County, 4.14 mi W of Le Claire
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.600, -90.360

Amateur radio operator estimated hail the size of quarters at Le Claire.

Thunderstorm Wind, Scott

When
June 7, 8:07 PM CST
Where
Scott County, 2.14 mi NNW of Panorama Park
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.579, -90.486

A shed was destroyed and a large tree was blown down between Utica Ridge Road and Middle Road in Bettendorf.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39264, 39273, 39265, 39266, 39267, 39268, 39269, 39768, 39270, 39274, 39260, 39261, 39271, 39262, 39272.